Acta Mathematica Vietnamica

, Volume 44, Issue 3, pp 781–795 | Cite as

Sharp Constant for Poincaré-Type Inequalities in the Hyperbolic Space

  • Quốc Anh NgôEmail author
  • Van Hoang Nguyen


In this note, we establish a Poincaré-type inequality on the hyperbolic space \(\mathbb {H}^{n}\), namely
$$\|u\|_{p} \leqslant C(n,m,p) \|{\nabla^{m}_{g}} u\|_{p} $$
for any \(u \in W^{m,p}(\mathbb {H}^{n})\). We prove that the sharp constant C(n,m,p) for the above inequality is
$$C(n,m,p) = \left\{\begin{array}{ll} \left( p p^{\prime}/(n-1)^{2} \right)^{m/2}&\text{if}~m~\text{is even},\\ (p/(n-1))\left( p p^{\prime}/(n-1)^{2}\right)^{(m-1)/2} &\text{if}~m~\text{is odd}, \end{array}\right. $$
with p = p/(p − 1) and this sharp constant is never achieved in \(W^{m,p}(\mathbb {H}^{n})\). Our proofs rely on the symmetrization method extended to hyperbolic spaces.


Poincaré inequality Sharp constant Symmetrization method Hyperbolic space 

Mathematics Subject Classification (2010)

26D10 46E35 31C12 


Funding Information

The second author receives support from the CIMI postdoctoral research fellowship. The research of the first author is funded by the Vietnam National Foundation for Science and Technology Development (NAFOSTED) under grant number 101.02-2016.02. He also receives support from the VNU University of Science under project number TN.16.01.


  1. 1.
    Acosta, G., Durán, R.G.: An optimal Poincaré inequality in L 1 for convex domains. Proc. Am. Math. Soc. 132(1), 195–202 (2004)CrossRefzbMATHGoogle Scholar
  2. 2.
    Agmon, S.: Lectures on Elliptic Boundary Value Problems. D. Van Nostrand Company, Inc., Princeton-Toronto-London (1965)zbMATHGoogle Scholar
  3. 3.
    Berchio, E., Ganguly, D.: Improved higher order Poincaré inequalities on the hyperbolic space via Hardy-type remainder terms. Commun. Pure Appl. Anal. 15(5), 1871–1892 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Berchio, E., Ganguly, D., Grillo, G.: Sharp Poincaré–Hardy and Poincaré–Rellich inequalities on the hyperbolic space. J. Funct. Anal. 272(4), 1661–1703 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Berchio, E., D’Ambrosio, L., Ganguly, D., Grillo, G.: Improved L p-Poincaré inequalities on the hyperbolic space. Nonlinear Anal. 157, 146–166 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Karmakar, D., Sandeep, K.: Adams inequality on the hyperbolic space. J. Funct. Anal. 270(5), 1792–1817 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Kuznetsov, N., Nazarov, A.: Sharp constants in Poincaré, Steklov and related inequalities (a survey). Mathematika 61(2), 328–344 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Lieb, E.H., Loss, M.: Analysis, 2nd edn. Graduate Studies in Mathematics 14. American Mathematical Society, Providence (2001)Google Scholar
  9. 9.
    Lieb, E.H., Seiringer, R., Yngvason, J.: Poincaré inequalities in punctured domains. Ann. Math. (2) 158(3), 1067–1080 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Mancini, G., Sandeep, K.: On a semilinear elliptic equation in \(\mathbb {H}^{n}\). Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 7(4), 635–671 (2008)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Nazarov, A.I., Repin, S.I.: Exact constants in Poincaré type inequalities for functions with zero mean boundary traces. Math. Methods Appl. Sci. 38(15), 3195–3207 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ngô, Q.A., Nguyen, V.H.: Sharp Adams–Moser–Trudinger type inequalities in the hyperbolic space. arXiv:1606.07094
  13. 13.
    Ngô, Q.A., Nguyen, V.H.: Sharp constant for Poincaré-type inequalities in the hyperbolic space. arXiv:1607.00154
  14. 14.
    Payne, L.E., Weinberger, H.F.: An optimal Poincaré inequality for convex domains. Arch. Ration. Mech. Anal. 5, 286–292 (1960)CrossRefzbMATHGoogle Scholar
  15. 15.
    Steklov, V.A.: On expansion of a function into the series of harmonic functions. Proc. Kharkov Math. Soc. Ser. 2 5, 60–73 (1896)Google Scholar
  16. 16.
    Steklov, V.A.: On expansion of a function into the series of harmonic functions. Proc. Kharkov Math. Soc. Ser. 2 6, 57–124 (1897)Google Scholar
  17. 17.
    Tataru, D.: Strichartz estimates in the hyperbolic space and global existence for the semilinear wave equation. Trans. Am. Math. Soc. 353(2), 795–807 (2001)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Institute of Mathematics, Vietnam Academy of Science and Technology (VAST) and Springer Nature Singapore Pte Ltd. 2018

Authors and Affiliations

  1. 1.Department of Mathematics, College of ScienceVietnam National UniversityHanoiVietnam
  2. 2.Institut de Mathématiques de ToulouseUniversité Paul SabatierToulouse cédex 09France

Personalised recommendations